Drug-related gingival hyperplasia

From Wikipedia, the free encyclopedia
Jump to: navigation, search

Drug-related gingival hyperplasia is a cutaneous condition characterized by enlargement of the gums noted during the first year of drug treatment.[1] There are three drug classes that are associated with this condition namely, anticonvulsants (such as phenyotoin and phenobartibal), calcium channel blocker( such as amlopidine, nifedipine and verapamil) and cyclosporine, an immunosuppressant [2] Although the mechanism of drug related gingival hyperplasia is not well understood, some risk factors for the condition include the duration of drug use and poor oral hygiene[3] In most cases, alternative drugs are given, in order to avoid this side effect[4]

See also[edit]


  1. ^ Rapini, Ronald P.; Bolognia, Jean L.; Jorizzo, Joseph L. (2007). Dermatology: 2-Volume Set. St. Louis: Mosby. ISBN 1-4160-2999-0. 
  2. ^ Nyska, A; Shemesh, M; Tal, H; Dayan, D (August 1994). "Gingival hyperplasia induced by calcium channel blockers: mode of action.". Medical hypotheses 43 (2): 115–8. doi:10.1016/0306-9877(94)90061-2. PMID 7990738. 
  3. ^ Mohan, RP; Rastogi, K; Bhushan, R; Verma, S (23 April 2013). "Phenytoin-induced gingival enlargement: a dental awakening for patients with epilepsy.". BMJ case reports 2013: bcr2013008679. doi:10.1136/bcr-2013-008679. PMID 23616318. 
  4. ^ Srivastava, AmitKumar; Kundu, Debabrata; Bandyopadhyay, Prasanta; Pal, AsitKumar (2010). "Management of amlodipine-induced gingival enlargement: Series of three cases". Journal of Indian Society of Periodontology 14 (4): 279. doi:10.4103/0972-124X.76931.